View Single Post
Old 07-30-2008, 10:59 AM   #4
suzeque suzeque is offline
Newbie
(female)
 
Join Date: Jul 2008
Location: Germantown, MD, USA
Posts: 1
suzeque HB User
Re: Tegretol causing osteoporosis, anyone know?

I'd say you are right to be concerned and following up to get more info. You really should talk to your Dr. - I'd recommend both neurologist and gyn. I was very well controlled on tegretol for about 15 years. Even with the potent multi-vitamins and high level of calcium supplements I was taking, I was diagnosed with osteopenia, which continued to get worse. When I went to a new neurologist, he immediately sent me for a dexascan and strongly urged me to get off the tegretol. Carbatrol can be a feasible alternative, but I believe still can exacerbate osteoporosis. Like you, I did not want to change meds. My mother had severe osteoporosis, so I decided to go ahead and change meds. I'm now well controlled on Keppra, and subsequent bone density tests have actually shown the density increasing, albeit not by great amounts. I would have been pleased just to see it stop decreasing! (I'm in my 50's). Good luck!